Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 408, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 16, 2003, 5:44 PM CDT for Cherokee County, Etowah County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2003, 5:44 PM CDT (22:44 UTC)
- Expired
- Aug 16, 2003, 6:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
Counties Cherokee County, AL, Etowah County, AL
The radar
The Northeast Alabama radar (KHTX), 98 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 801 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 162244 SVRBHM ALC019-055-162315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 544 PM CDT SAT AUG 16 2003 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEROKEE COUNTY IN NORTHEAST ALABAMA EASTERN ETOWAH COUNTY IN NORTHEAST ALABAMA * UNTIL 615 PM CDT * AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BALL FLAT...MOVING SOUTHWEST AT 15 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...CEDAR BLUFF...CENTRE...GAYLESVILLE AND POPE. LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INSIDE...AND STAY AWAY FROM WINDOWS. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD EXPECT DAMAGING WIND...IN EXCESS OF 60 MPH...AND LARGE HAIL. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER. STAY AWAY FROM WINDOWS. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3405 8587 3398 8570 3417 8538 3432 8557 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:20 PM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, Aug 16, 2:20 PM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 220 PM CDT SAT AUG 16 2003 .OVERVIEW... MODELS IN FAIRLY GOOD AGREEMENT WITH PLACEMENT OF MAIN FEATURES IN SHORT TERM. THE UPPER LEVEL TROUGH OVER THE EASTERN U.S. SINKS SOUTH AS RIDGE CONTINUES TO RETROGRADE. SEVERAL IMPULSES WILL MOVE ACROSS AREA THROUGH TOMORROW BRINGING SCATTERED SHOWERS AND THUNDERSTORMS. .SHORT TERM... CURRENT RADAR LOOP INDICATES A LINE OF SHOWERS AND THUNDERSTORMS MOVING INTO SOUTHERN AREAS OF FORECAST AREA. ETA INDICATING THAT REDEVELOPMENT BEHIND THE LINE WILL BE ISOLATED THROUGHOUT THE EVENING HOURS. WILL BASE FIRST PERIOD POPS ON RADAR AT TIME OF ISSUANCE BUT EXPECT ISOLATED OR LOW CHANCE POPS WILL SUFFICE. WILL ALSO ADD PATCHY MORNING FOG MOST LOCALES AS GROUND WILL BE PRETTY SATURATED OVERNIGHT. AS FOR TOMORROW...EXPECT SCATTERED CONVECTION TO DEVELOP AGAIN AS ANOTHER IMPULSE MOVES ACROSS AREA. ETA BRINGS MCS ACROSS EASTERN PORTIONS OF AREA LATE SUNDAY NIGHT AND MONDAY MORNING...HOWEVER NOT REAL CONFIDENT IN THIS FEATURE AND WILL GO WITH 30 POPS NORTH... 20 SOUTHERN AREAS AT THIS TIME. .EXTENDED... UPPER TROUGH MOVES OFF TO EAST AS NEXT TROUGH DEVELOPS OVER THE PLAINS BY MIDWEEK. SOUTHERN FLOW AT THE LOWER LEVELS WILL CONTINUE TO PROVIDE SOME GULF MOISTURE...BUT WITH A MORE ZONAL FLOW ALOFT SLIGHT CHANCE POPS CONTINUE TO LOOK GOOD THROUGH THE EXTENDED PERIODS. .PRELIMINARY NUMBERS... BHM 72 92 72 92 71 / ?? 40 30 20 MGM 73 94 73 93 72 / ?? 40 20 20 .BHM...NONE. 83
Hazardous weather outlook, Aug 16, 1:34 PM CDT, 4 hours 10 minutes before
ALZ011>015-017>050-162030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 134 PM CDT SAT AUG 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... A WEAK SURFACE PRESSURE TROUGH ACROSS THE CENTRAL PORTION OF THE FORECAST AREA...FROM ALICEVILLE...TO TUSCALOOSA...BIRMINGHAM...AND TALLADEGA...WILL ACT AS A FOCUSING MECHANISM FOR ENHANCED CHANCES OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. WITH PLENTY OF MOISTURE IN THE ATMOSPHERE...RAINFALL COULD BE LOCALLY HEAVY WITH THE STRONGER STORMS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL NOT BE NECESSARY THROUGH TONIGHT.
In the hours before
Special weather statement, Aug 16, 2:43 PM CDT, 3 hours 1 minute before
ALZ037-162045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 243 PM CDT SAT AUG 16 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR TALLAPOOSA COUNTY UNTIL 345 PM CDT... .FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY WINDS ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM. AT 242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER NEW SITE...MOVING SOUTH AT 10 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR NEW SITE... GOLDVILLE...JACKSONS GAP...DADEVILLE AND CAMP HILL THROUGH 345 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING STRIKE BEFORE RESUMING OUTDOOR ACTIVITIES. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING STRONG WINDS...AND SMALL HAIL. STRONG WINDS COULD KNOCK DOWN SMALL TREE LIMBS OR BRANCHES. UNSECURED SMALL OBJECTS COULD BE BLOWN AROUND. LAT...LON 3314 8577 3309 8597 3270 8589 3278 8559
Special weather statement, Aug 16, 4:44 PM CDT, 1 hour before
ALZ048-162245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 444 PM CDT SAT AUG 16 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR RUSSELL COUNTY UNTIL 545 PM CDT... .FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING THUNDERSTORMS. AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 22 MILES SOUTHWEST OF COTTONTON TO 29 MILES SOUTH OF COTTONTON...MOVING SOUTH AT 10 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR THROUGH 545 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING STRIKE BEFORE RESUMING OUTDOOR ACTIVITIES. THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. STRONG WINDS COULD KNOCK DOWN SMALL TREE LIMBS OR BRANCHES. UNSECURED SMALL OBJECTS COULD BE BLOWN AROUND. LAT...LON 3219 8515 3206 8500 3242 8449 3261 8472
Special weather statement, Aug 16, 4:45 PM CDT, 59 minutes before
ALZ050-162245- SPECIAL WEATHER STATEMENT...CORRECTED FOR COUNTY AFFECTED NATIONAL WEATHER SERVICE BIRMINGHAM AL 445 PM CDT SAT AUG 16 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR BARBOUR COUNTY UNTIL 545 PM CDT... .FREQUENT CLOUD TO GROUND LIGHTNING AND STRONG WINDS ARE POSSIBLE FROM APPROACHING THUNDERSTORMS. AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM EAST CENTRAL BARBOUR COUNTY TO SOUTH CENTRAL BARBOUR COUNTY...MOVING SOUTH AT 10 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR THROUGH 545 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING STRIKE BEFORE RESUMING OUTDOOR ACTIVITIES. STRONG WINDS ARE ALSO POSSIBLE WITH THESE STORMS...WHICH COULD KNOCK DOWN SMALL TREE LIMBS OR BRANCHES. UNSECURED SMALL OBJECTS COULD BE BLOWN AROUND. LAT...LON 3203 8522 3174 8526 3133 8533 3162 8529
Special weather statement, Aug 16, 5:09 PM CDT, 35 minutes before
ALZ019-162245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 509 PM CDT SAT AUG 16 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR CALHOUN COUNTY UNTIL 545 PM CDT... .SMALL HAIL IS LIKELY FROM AN APPROACHING THUNDERSTORM. .LOCALLY HEAVY RAINFALL IS LIKELY FROM AN APPROACHING THUNDERSTORM. AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 5 MILES NORTHWEST OF ANNISTON...NEAR BLUE MOUNTAIN... MOVING SOUTH AT 10 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEAVER... JACKSONVILLE...BLUE MOUNTAIN...ANNISTON AND WEST END-COBB TOWN THROUGH 545 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL AND HEAVY RAINFALL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. LAT...LON 3382 8577 3379 8598 3362 8594 3367 8573
Special weather statement, Aug 16, 5:24 PM CDT, 20 minutes before
ALZ020-162300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
524 PM CDT SAT AUG 16 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR CHEROKEE COUNTY UNTIL 600 PM
CDT...
.SMALL HAIL AND FREQUENT LIGHTNING ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.
AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER POPE...MOVING SOUTHWEST AT 10 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR FORNEY...CENTRE...
CEDAR BLUFF...POPE AND BALL FLAT THROUGH 600 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING STRIKE BEFORE RESUMING OUTDOOR
ACTIVITIES.
SMALL HAIL AND LOCALLY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM
AS WELL.
LAT...LON 3410 8544 3396 8560 3397 8574 3402 8575
3411 8580 3424 8559Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.